Wyoming, 2012

High Wind in Wyoming, August 11, 2012

August 11, 2012 · NWS CYS · 3 events in 3 counties and zones

Outflow winds from collapsing showers exceeded 58 mph over portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Outflow winds from collapsing showers exceeded 58 mph over portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 10:32 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 10:32 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 AM MDT SAT AUG 11 2012

.AVIATION...18Z TAF ISSUANCE...
SFC FRONT NOW MOVING EAST OVER THE NEB PANHANDLE WILL BE EAST OF ALL
NEB PANHANDLE TERMINALS BY 21Z WITH NW TO NORTHERLY WINDS BEHIND
THIS FRONT.  WDLY SCTD SHOWERS AND TSTRMS POSSIBLE MAINLY OVER
EASTERN TERMINALS THIS AFTERNOON WITH BRIEF MVFR VSBYS ASSOCIATED
WITH STRONGER ACTIVITY.  CLEARING CONDITIONS TONIGHT.  -RE-

&&

.PREV DISCUSSION... /ISSUED 355 AM MDT SAT AUG 11 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
WELL DEFINED SHORTWAVE EVIDENT ON SATELLITE PIX JUST BEGINNING TO
ENTER WRN MONTANA EARLY THIS MORNING. AMPLE MOISTURE OUT AHEAD OF
THIS FEATURE WAS STILL PRODUCING A FEW LIGHTNING STRIKES ACROSS WRN
MONTANA AS WELL AS A FEW LIGHT SHOWERS ACROSS WESTERN AND CENTRAL
WYOMING. THESE SHOWERS MAY SNEAK INTO FAR WRN ZONES THROUGH
SUNRISE...BUT WOULD EXPECT LITTLE MORE THAN SPRINKLES. 08Z SFC
ANALYSIS SHOWS PRESSURES FALLING ALONG THE FRONT RANGE AS THE
PRESSURE TROUGH SHARPENS. LLVL CONVERGENCE ALONG THIS LEE SIDE
PRESSURE TROUGH ALONG WITH SPEED CONVERGENCE ASSOCIATED WITH THE LLJ
EAST OF THE TROUGH WAS PRODUCING A FEW ELEVATED SHOWERS EARLY THIS
AM. THESE SHOULD CONTINUE TO WEAKEN AS THEY SLIDE EAST THROUGH
DAYBREAK.

LATEST MODELS ARE SIMILAR IN STRENGTHENING THE H5 SHORTWAVE AS IT
DIVES SE THROUGH MONTANA/WYOMING TODAY AND ONTO THE PLAINS BY THIS
EVENING. 11/00Z UPSTREAM PWATS WERE RUNNING AROUND 110 TO 170
PERCENT OF NORMAL. PWATS SHOULD PEAK BETWEEN AN INCH AND AN INCH AND
QUARTER EAST OF THE LARAMIE RANGE BY MIDDAY. LEE SIDE TROUGH WILL
SLIDE EAST THIS MORNING WITH THE COLD FRONT PUSHING THROUGH THIS
AFTERNOON. AS SUCH...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP
JUST BEFORE MIDDAY FOR AREAS ALONG AND WEST OF THE LARAMIE
RANGE...THEN SPREAD EAST INTO THE PLAINS DURING THE AFTERNOON HOURS.
FORECAST SOUNDINGS SUGGEST EFFICIENT RAIN PRODUCERS WITH THESE
THUNDERSTORMS ONCE THEY INITIATE. HOWEVER...WITH INCREASING
MID-LEVEL FLOW CONTRIBUTING TO 0-6KM BULK SHEAR OF 30 TO 40 KNOTS
AND SBCAPES OF 700 TO 1000 J/KG...CANT RULE OUT SMALL HAIL AND GUSTY
WIND POTENTIAL MAINLY IN THE WESTERN NEBRASKA PANHANDLE. HAVE
BOOSTED PRECIPITATION CHANCES TO SCATTERED MOST PLACES AND INCLUDED
SMALL HAIL/GUSTY WIND WORDING OUT EAST. SUBSIDENCE AND A DRIER AIR
MASS WILL BE USHERED INTO THE AREA BEHIND THE SHORTWAVE FROM WEST TO
EAST BY EARLY EVENING. SO EXPECT AND EARLY END TO CONVECTIVE CHANCES
ACROSS THE CWFA.

HEIGHTS WILL BUILD SLIGHTLY FOR SUNDAY AND MONDAY AS NORTHWEST FLOW
PERSISTS. KEPT THINGS MOSTLY DRY FOR NOW...BUT DID BRING
THUNDERSTORM CHANCES BACK IN OVER THE MOUNTAINS MONDAY AFTERNOON AND
TO WRN NEBRASKA MONDAY EVENING AS MORE MOISTURE STREAMS OVER THE
AREA.

ANOTHER WARM DAY AHEAD OF THE FRONTAL PASSAGE TODAY WITH AFTERNOON
HIGHS THAT WILL CLIMB INTO THE 80S OVER SE WYOMING AND THE 90S
ACROSS THE PANHANDLE. TEMPERATURES WILL COOL 2 TO 5 DEGREES ON
SUNDAY...BUT BOUNCE BACK TOWARDS THE 90S AGAIN OUT ON THE EASTERN
PLAINS BY MONDAY.

LONG TERM...TUESDAY THROUGH SATURDAY...00Z MODELS ARE IN FAIR
AGREEMENT WITH THE LONG TERM PERIOD...WITH A SHORTWAVE DROPPING
SOUTHEAST INTO THE NORTHERN PLAINS FROM CANADA MIDWEEK. AS THE WAVE
APPROACHES...THE LEESIDE SFC PRESSURE TROUGH WILL DEEPEN BRINGING
GUSTY WESTERLY WINDS TO AREAS WEST OF THE LARAMIE RANGE THROUGH THE
DAY. TEMPS WILL REMAIN QUITE WARM DUE TO THE THERMAL RIDGE REMAINING
OVERHEAD AND WITH WESTERLY WINDS IN PLACE. COULD SEE SOME WEAK
MOUNTAIN CONVECTION DEVELOP AS WELL DUE TO THE APPROACHING WAVE
AND WESTERLY UPSLOPE FLOW. A COLD FRONT ASSOCIATED WITH THE MAIN
SHORTWAVE WILL DROP SOUTH ACROSS THE FORECAST AREA WEDNESDAY
MORNING...WITH MODELS SHOWING A GOOD BATCH OF MOISTURE WITH THE
UPPER LEVEL WAVE. A RATHER STRONG SURFACE HIGH LOOKS TO FOLLOW
IN THE WAKE OF THE FRONT...WITH WINDS BECOMING NORTH-NORTHEAST
AND COULD BE QUITE GUSTY AT TIMES. EXPECTING A FEW SHOWERS AND
STORMS TO DEVELOP WITH THE FRONT...BECOMING SCATTERED THROUGH THE
AFTERNOON AS UPSLOPE FLOW DEEPENS AND MIDLEVEL MOISTURE ADVECTS IN
FROM THE NORTH. COULD BE MODERATE TO LOCALLY HEAVY RAINFALL AT
TIMES WITH THESE STORMS THROUGH EARLY THURSDAY MORNING. WILL SEE
MUCH COOLER TEMPS FOR THURSDAY ALONG WITH A FEW LINGERING SHOWERS
AS UPSLOPE FLOW REMAINS IN PLACE. FRIDAY AND SATURDAY WILL SEE AN
INCREASE IN TEMPS AS THE RIDGE BEGINS TO BUILD BACK OVER THE GREAT
BASIN...WITH RELATIVELY LIGHT WINDS AND MOSTLY DRY CONDITIONS
EXPECTED THROUGH THIS TIME.

FIRE WEATHER...AN UPPER LEVEL SYSTEM WILL DRAG A COLD FRONT
THROUGH THE DISTRICT THIS AFTERNOON. AHEAD OF THIS FRONT EXPECT
WARM AND BREEZY CONDITIONS ACROSS THE AREA. HOWEVER...WITH
INCREASED MOISTURE VALUES EXPECT MINIMUM RELATIVE HUMIDITIES TO
ONLY DIP GENERALLY INTO THE UPPER TEENS AND LOW 20S. AREAS JUST
EAST OF THE LARAMIE RANGE AND ACROSS FAR WESTERN CARBON COUNTY MAY
SEE SLIGHTLY LOWER HUMIDITIES THROUGH THE DAY. WIND GUSTS OF 25 TO
35 MPH CAN BE EXPECTED AHEAD OF AND BEHIND THE COLD FRONTAL
PASSAGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE
MORNING OR MIDDAY FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE
AND WILL SPREAD EAST ONTO THE PLAINS DURING THE AFTERNOON. MOST OF
THESE THUNDERSTORMS ARE ANTICIPATED TO PRODUCE WETTING RAINS.
SHOWERS AND THUNDERSTORMS WILL DISSIPATE QUICKLY FROM WEST TO EAST
LATE THIS AFTERNOON/EARLY THIS EVENING GIVING WAY TO CLEARING AND
COOL CONDITIONS OVERNIGHT. A SLIGHTLY COOLER AND DRY DAY CAN BE
EXPECTED ON SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM...RJM
Hazardous weather outlook, Aug 11, 12:15 PM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT SAT AUG 11 2012

WYZ101>119-121730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1127 AM MDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND MOVE WEST TO EAST THIS AFTERNOON AS A COLD FRONT AND UPPER
LEVEL WEATHER DISTURBANCE PASS THROUGH THE REGION. NONE OF THE
THUNDERSTORMS ARE EXPECTED TO PRODUCE SEVERE WEATHER. GUSTY
NORTHWEST WINDS OF 25 TO 35 MPH WILL OCCUR IN THE WAKE OF THE
FRONTAL PASSAGE...WITH GUSTS OF 40 TO 50 MPH IN AND NEAR SOME
OF THE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP MONDAY AND TUESDAY. A COLD FRONT
DROPPING SOUTH THROUGH THE AREA ON WEDNESDAY WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY.
NONE OF THE THUNDERSTORMS ARE EXPECTED TO PRODUCE SEVERE
WEATHER BUT GUSTY WINDS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-121730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
115 PM MDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS AS
A COLD FRONT AND UPPER LEVEL WEATHER DISTURBANCE MOVE THROUGH THE
REGION. GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WILL OCCUR IN THE
WAKE OF THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP WEDNESDAY AND THURSDAY. NONE OF THE
STORMS ARE EXPECTED TO PRODUCE SEVERE WEATHER BUT GUSTY WINDS
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Aug 11, 12:35 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
135 PM MDT SAT AUG 11 2012

WYZ104-109-110-112015-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-NORTH
SNOWY RANGE FOOTHILLS WY-
135 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 215
PM MDT...

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF SEPARATION LAKE...OR 20 MILES
NORTH OF RAWLINS...MOVING EAST-SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
RURAL CENTRAL CARBON COUNTY THROUGH 215 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4208 10659 4177 10677 4200 10730 4218 10721
TIME...MOT...LOC 1935Z 292DEG 25KT 4204 10714

JAMSKI
Special weather statement, Aug 11, 1:06 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MDT SAT AUG 11 2012

WYZ101-103-112100-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
206 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 300 PM MDT...

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GLENROCK...OR 17 MILES
SOUTHEAST OF EVANSVILLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOUGLAS...
  ROLLING HILLS ESTATES...
  GLENROCK...
  DEER CREEK...
  BOXELDER...
  LAPRELE RESERVOIR...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 133 AND
172.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4283 10526 4239 10542 4269 10605 4293 10601
TIME...MOT...LOC 2006Z 291DEG 28KT 4277 10593

CLAYCOMB
Special weather statement, Aug 11, 2:16 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT SAT AUG 11 2012

WYZ107-108-112215-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
316 PM MDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND NORTHERN
GOSHEN COUNTIES UNTIL 415 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLENDO...OR 23 MILES SOUTHEAST OF DOUGLAS...
MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HARTVILLE AROUND 340 PM MDT.
HWY 85 AT DRY RAWHIDE CREEK AROUND 410 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 106 AND
118.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4243 10415 4212 10425 4247 10518 4258 10512
TIME...MOT...LOC 2116Z 291DEG 39KT 4250 10503

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
August 11, 2:23 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A spotter 18 miles west-northwest of Cheyenne reported a peak wind gust of 72 mph.

High Wind, Upper North Platte River Basin

When
August 11, 2:41 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Park/Forest Service
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at the Skyline observation site (elevation 8097 feet) measured a peak gust of 58 mph.

High Wind, South Laramie Range

When
August 11, 3:15 PM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor near Buford (elevation 7979 feet) measured a peak wind gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395564, 395565, 395566.